West Virginia, 2018

Hail and Damaging Wind in West Virginia, May 5, 2018

May 5, 2018 · NWS RNK · 3 events in 3 counties and zones

A frontal boundary stalled across the area became the focus for isolated severe thunderstorms during the afternoon across southeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A frontal boundary stalled across the area became the focus for isolated severe thunderstorms during the afternoon across southeast West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 12:54 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 5, 12:54 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
154 PM EDT Sat May 5 2018

.SYNOPSIS...
A stalled frontal boundary will allow a wave of low pressure to
track northeast along the boundary through tonight before
exiting offshore Sunday. Another weak cold front will swing
through the region by early Monday followed by high pressure for
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 125 pM EDT Saturday...

Cluster of showers and scattered thunderstorms have developed
across SE WV and SW VA mountains early this afternoon. Storms
have the capability of dropping a quarter of an inch of rain in
about 10-15 minutes. We have increased PoPs and rainfall
amounts for the mountains through the rest of the afternoon.

As of 915 AM EDT Saturday...

Frontal boundary is currently stalled across our northern
counties (LYH-LWB). This front may need some help from
convection to move south today. At least through this morning,
there are no dynamics to support convection, especially with
extensive cloud cover. Later this afternoon, a wave is expected
to track northeast from the Tennessee Valley. This wave along
with afternoon heating will generate showers and thunderstorms.
PWATS are around an inch and if storms are slow moving and/or
train over the same area this afternoon and evening, flooding
could become a concern. The main area of concern is SE WV.

With most of the rain currently north of the area, we bumped up
temperatures (2F-4F), especially across the south (south of hwy
460). A light easterly may keep some areas cool, therefore did
not go above guidance.

As of 351 AM EDT Saturday...

3 AM mesoanalysis shows sagging cold front which trails from
the Nation's Capital southwestward through Greenbrier County WV,
where it becomes quasi-stationary through KY to a weak (1017
mb) surface wave low near the Memphis TN/MO bootheel area.
Surface low is associated with parent 500 mb shortwave trough
seen in GOES-East water vapor imagery over northeast TX.
Regional radar is showing greater coverage of showers and some
embedded thunder early this morning into western/central KY in
environment characterized by modest instability (200-500 J/kg
MUCAPE). Synoptic- scale guidance shows good agreement in
lifting the parent mid- level trough and surface wave low
northeast across the Cumberland Plateau and into the western
Appalachians over the next 24 hours. As it does so, some modest
increase in 850 through 500 mb southwest winds is expected.

All in all, this adds up to a rather wet Saturday especially
this afternoon into tonight for areas along and west of I-81.
This is roughly where the best lift/convergence should be
positioned, with some in-situ wedging leading to enhanced E/NE
surface flow in the northern/central Piedmont today. Trend in
the majority of the convective-allowing guidance from the
overnight hours shows initial showers during the morning, but
then develop a cluster of multicell thunderstorms as early as
around noon from Smyth/Tazewell County VA, then moving north-
northeast to the I-81 corridor this afternoon and into the early
evening. 00z SPC HREF ensemble shows MUCAPE values between
16-20z ranging from 700-1500 J/kg from the New River Valley
southwest, and closer to 500-1000 J/kg in the NC
Piedmont/mountains. Inspection of forecast soundings show this
CAPE is of the tall/skinny variety. Though SPC's Day-1 shows a
broad area of general thunder, in the discussion it does point
out some low-confidence potential for marginal severe into the
central/southern Appalachians. I do think between roughly 2 to 7
pm, there may be a few potential SPS'able type cells along or
west of I-81 for localized gusts and enhanced rain rates given
the HRRR/NAMNest forecast radar, increased mid-level winds and
marginal instability. With more limited forcing mechanisms in
the Piedmont and foothills, feel convective threat is lower
there but not zero. Any storms should come to an end this
evening, but rain will continue to be mainly focused along or
west of the Ridge as the frontal wave makes its approach to our
area, with a relative min in PoPs (20-30%) east of the Ridge.

Expect a significant gradient in rain totals through tonight.
There may only be as much as a tenth to a quarter-inch of rain
from Lynchburg to Wilkesboro south. As you get closer to the
Ridge, rain amounts then increase to around a half inch to near
an inch from the western spine of the Ridge to I-81. Rain may
top out close to 1-2 inches from Smyth to Bath Counties westward
into southeast WV given proximity to the front and convective
potential running across these areas. This meshes reasonably
well with WPC's Day 1 rainfall. These amounts shouldn't cause
any significant hydro issues with how dry it's been, leading to
higher flash flood guidance values, but is worth monitoring for
potential training leading to nuisance ponding.

Kept highs today from the mid/upper 60s to the mid/upper 70s,
coolest furthest west with most persistent rain. Into tonight,
continued clouds leads to temperatures in the 50s to low 60s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 351 AM EDT Saturday...

Unsettled weather will be found for much of the area during the
short term period, especially early. The medium range models are in
good agreement lifting strong upper level shortwave from eastern KY
into the northeast U.S. during the day Sunday. Heaviest rain will
fall early on Sunday north of Highway 460 where UVM and upper
difluence is maximized near the departing shortwave. Deeper
subtropical moisture expected to remain east of our area, but PW
values will still be 100-125% of normal, and with precip potentially
locally heavy late Saturday, cannot rule out localized minor
flooding in southeast WV and far southwest VA.

East of the Blue Ridge, scattered thunderstorm may develop in area
of higher instability and in close proximity to a surface boundary.
Otherwise, falling 850mb temps will bring temps down to values
closer to normal for early May.

Another northern stream, but weaker, shortwave re-enforces an upper
trof across our area through early in the week, with a cut-off low
potentially forming by Monday night just to our southwest. There
still is disagreement with the models on the strength and location
of this upper trof/low, but this feature will bring scattered
showers and even a few storms west of interstate 77 Monday into
Tuesday. For the reminder of the region, a wedge of high pressure
keeps an east/northeast low level flow in place and trended toward
the slightly cooler NAM MOS guidance for temps.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 300 PM EDT Friday...

Surface high pressure will wedge down the east side of the
Appalachians Tuesday and Wednesday. With no organized forcing,
we will continue the low probability of rain Tuesday and
Wednesday. We will trend temperatures toward cooler guidance
based on the expected wedge and cloud cover. A warm front will
lift north across the west Wednesday night into Thursday
morning. On Thursday, a cold front approaches and brings a
chance of more widespread precipitation. On Friday, the upper
trough axis will reach the East Coast. Scattered showers and
perhaps a thunderstorm are possible in the west.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 720 AM EDT Saturday...

Showers and a few thunderstorms have developed across the
mountains of SE WV and SW VA (BLF/LWB/BCB) early this
afternoon. These storms have the capability to drop conditions
to IFR for 15-30 minutes, then back to VFR. Ceilings across the
mountains are ranging from 1500-3500 feet. These trends will
continue into this evening. For the east, stations
(ROA/LYH/DAN) should not see storms until tonight, but a stray
light showers is possible through the evening.

The threat for showers and low flight restriction continues
tonight as a cold front approaches the region. Areas not seeing
continuous showers will likely have LIFR-IFR fog into Sunday
morning. Conditions will slowly improve Sunday as the cold front
moves to the coast.

.Extended Aviation Discussion...

Another cold front could arrive on Monday to spark added
showers. By Tuesday, high pressure will build over the
New England, which will start a period of east winds ushering
marine air from the Atlantic Ocean that should provide lower
ceilings and visibilities espcly southern and southwest
sections. Drier air as winds turn more southerly and the weak
wedge breaks down should allow for improvement to VFR on
Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL/RCS
SHORT TERM...PH
LONG TERM...KK
AVIATION...RCS
Hazardous weather outlook, May 5, 3:37 AM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
437 AM EDT Sat May 5 2018

VAZ007-009>011-018>020-WVZ042>044-507-508-060845-
Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected Saturday afternoon
into the evening. Locally heavy downpours are possible with these
showers and thunderstorms, which may cause localized minor flooding.
There is a marginal risk of excessive rainfall for today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-060845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 1:37 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
237 PM EDT SAT MAY 5 2018

WVZ042>044-051900-
Mercer-Summers-Monroe-
237 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SUMMERS...EAST
CENTRAL MERCER AND WEST CENTRAL MONROE COUNTIES...

Until 300 PM EDT

At 237 PM EDT, a strong thunderstorm was located over Elgood, moving
north at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Glen Lyn...
Red Sulphur Spring...
Willowton...
Elgood...
and Indian Mills.

LAT...LON 3752 8073 3741 8082 3743 8084 3742 8085
      3743 8086 3741 8086 3738 8088 3736 8086
      3734 8088 3737 8096 3755 8090
TIME...MOT...LOC 1837Z 199DEG 15KT 3742 8089

DS
Special weather statement, May 5, 1:39 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
239 PM EDT SAT MAY 5 2018

VAZ007-051915-
Tazewell-
239 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TAZEWELL COUNTY...

Until 315 PM EDT

At 239 PM EDT, a strong thunderstorm was located over Tazewell,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tazewell...
Tiptop...
and Gratton.

LAT...LON 3703 8158 3706 8163 3726 8146 3718 8132
TIME...MOT...LOC 1839Z 220DEG 19KT 3711 8153

DS
Special weather statement, May 5, 2:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
306 PM EDT SAT MAY 5 2018

WVZ042-051930-
Mercer-
306 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER COUNTY...

Until 330 PM EDT

At 306 PM EDT, a strong thunderstorm was located over Pinnacle Rock
State Park, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Princeton...
Bramwell...
Kegley...
Montcalm...
and Pinnacle Rock State Park.

This includes The following Location Mercer County Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3727 8127 3731 8133 3744 8119 3739 8105
TIME...MOT...LOC 1906Z 224DEG 19KT 3730 8126

DS
Special weather statement, May 5, 2:13 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT SAT MAY 5 2018

VAZ007-WVZ042-051945-
Tazewell-Mercer-
313 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL AND
SOUTHWESTERN MERCER COUNTIES...

Until 345 PM EDT

At 313 PM EDT, a strong thunderstorm was located over Tiptop, moving
northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Pocahontas...
Bramwell...
Coaldale...
and Pinnacle Rock State Park.

LAT...LON 3732 8138 3732 8137 3733 8137 3735 8135
      3727 8120 3718 8139 3722 8143
TIME...MOT...LOC 1913Z 218DEG 17KT 3721 8139

DS

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 5, 2:30 PM EST
Where
Mercer County, Montcalm
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -81.250

Hail, Summers

When
May 5, 4:28 PM EST to 4:33 PM EST
Where
Summers County, 0.88 mi SW of Hilldale to Talcott
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.640, -80.790

Hail reports ranged as little as dime sized with majority of reports being in the quarter to half dollar size. Reports were relayed via a trained spotter, broadcast media, and the local fire department.

Thunderstorm Wind, Greenbrier

When
May 5, 7:38 PM EST
Where
Greenbrier County, 3.99 mi NNE of White Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.829, -80.262

Thunderstorm winds knocked down some trees near Highway 92.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751451, 751452, 751454.